MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4004C1030
Medical Device Problem Codes Detachment Of Device Component (1104); Entrapment of Device (1212); Physical Resistance (2578)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); Device Embedded In Tissue or Plaque (3165)
Date of Event 04/06/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Please note that the following device codes also apply to this complaint: (b)(4).The product was not returned for evaluation.Without the return of the device, the root cause of the problem cannot be determined.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2016-00632.The device was partially implanted in the patient.
 
Event or Problem Description
The patient was undergoing a post pneumonectomy coil embolization procedure in the left pulmonary artery using penumbra coil 400 coils (pc400 coils) and a px slim delivery microcatheter (px slim).During the procedure, the physician first delivered another manufacturer's coils into the aneurysm using another manufacturer's microcatheter.The physician then switched out the microcatheter for a px slim.While advancing a pc400 coil through the px slim, the physician experienced resistance and upon attempting to advance and retract the pc400 coil, it unintentionally detached.The remaining portion of the pc400 coil inside the px slim was observed around the inferior vena cava (ivc) passing after the chamber on the right side of the heart.The physician removed the pc400 coil pusher assembly from the patient and attempted to flush the remaining portion of the pc400 coil into the target vessel using a syringe but was unable to.The physician then attempted to remove the px slim and the detached pc400 coil at the same time but was unsuccessful.Therefore, the physician inserted another manufacturer's microcatheter into the px slim near the end portion of the detached pc400 coil and attempted to fix and catch the detached pc400 coil inside the px slim by pouring a medical adhesive called n-butyl-2-cyanoacrylate (nbca) through the other manufacturer's microcatheter.However, the physician was unable to retrieve the remaining portion of the pc400 coil because the nbca had been completely fixed inside the other manufacturer's microcatheter.Thereafter, the other manufacturer's microcatheter was removed from the patient.The physician then cut off the hub of the px slim and attempted to hold the remaining portion of the pc400 coil around the left pulmonary artery using another manufacturer's snare device and then remove the coil; however, the remaining portion of the pc400 coil began to unravel.The physician confirmed that the unraveled pc400 coil was reaching out through the sheath and outside the patient's body so he attempted to press down the unraveled pc400 coil inside the sheath using another manufacturer's device but was unsuccessful.Finally, the physician caught and pulled the protruding portion of the pc400 coil from the distal end of the sheath by hand and ended the procedure.Under fluoroscopy, the physician confirmed that the remaining distal portion of the pc400 coil was in the target vessel and the proximal end of the remaining pc400 coil still existed around the main duct of the pulmonary artery.As of (b)(6) 2016, it was confirmed that the target vessel was embolized as planned and the patient's condition was stable.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key5642675
Report Number3005168196-2016-00631
Device Sequence Number10774528
Product Code HCG
UDI-Device Identifier00814548010977
UDI-Public00814548010977
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 04/10/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date09/20/2023
Device Catalogue Number4004C1030
Device Lot NumberF65779
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/10/2016
Initial Report FDA Received Date05/09/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age69 YR